… it’s crushing exhaustion, aching bones, rigours, a barely there appetite, heart palpitations, diarrhoea, nausea, seizing muscles and I can’t seem to get enough sleep. Most mornings it’s a struggle to even sit up in bed, mix my antibiotics and push them through my CV line.
‘Antibiotics?’ I hear you say. Yes – antibiotics. Whenever I get a lung infection and have to have a very obvious CV line indelicately threaded into my jugular and stitched onto my neck, people look at me and assume the worst. I’ve heard people whisper, ‘oh, she must be on chemo,’ or ‘She must be on chemo where she doesn’t lose her hair – how wonderful’, ‘I wonder how long she’s had cancer for?’ and worst of all, ‘I wonder how long she has left?’
For the record, I don’t have cancer – not this year, anyway. But when people find out that I’m on an antibiotic regime and not chemotherapy, they immediately express their relief and tell me that they’re glad it’s ‘nothing too serious’. I guess it’s not ‘too serious’ until the antibiotics stop working and I die.
Right now, I’m on three antibiotics: Meropenem, Cephalothin and Tobramycin. Twice a week I have blood tests done to see if my Tobramycin level is too high, and for the last week, it has been. High Tobra levels can send me into kidney and liver failure and affect my hearing to the point of going permanently deaf. Before my transplant, my levels were so high, I was falling over from vertigo, headaches and tinnitus. That’s not before the nausea, diarrhoea and rashes. And that’s just one antibiotic.
Tobrymycin has left me a shell of who I was seven days ago. I’m barely getting around the house and the need to throw up is never far away. I can’t go shopping because this lethargy has me on such a short leash, and I’m afraid of shitting myself in public, so I had my groceries delivered last night. I was too tired to put them away. Again – Tobra is just one antibiotic.
Meropenem and Cephalothin can also send me into renal failure and I’ve had consistent nausea and diarrhoea. For the first four days of IV’s – and even now – I couldn’t do a solid shit, was dosed up on fentanyl for pleurisy and had violent sweats and the vomits. But hey … it’s not chemo, is it?